Alert archive / Tennessee / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Nashville, TN

May 16, 2010Fentress County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 16, 2010, 11:57 AM CDT for Fentress County, Tennessee. It was in force for 98 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2010, 11:57 AM CDT (16:57 UTC)
Expired
May 16, 2010, 1:35 PM CDT
In force
98 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2010-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2010-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
214 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WGUS54 KOHX 161657
FFWOHX
TNC049-162000-
/O.NEW.KOHX.FF.W.0019.100516T1657Z-100516T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1157 AM CDT SUN MAY 16 2010

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FENTRESS COUNTY IN MIDDLE TENNESSEE...
  THIS INCLUDES THE CITY OF JAMESTOWN...

* UNTIL 300 PM CDT

* AT 1153 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ALLARDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3628 8483 3627 8487 3625 8487 3618 8493
      3630 8511 3657 8493 3643 8468

$$

21
2 follow-up statements
769 
WGUS74 KOHX 161805
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
105 PM CDT SUN MAY 16 2010

TNC049-162000-
/O.CON.KOHX.FF.W.0019.000000T0000Z-100516T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FENTRESS TN-
105 PM CDT SUN MAY 16 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
FENTRESS COUNTY...

AT 101 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JAMESTOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3628 8483 3627 8487 3625 8487 3618 8493
      3630 8511 3657 8493 3643 8468

$$

21
578 
WGUS74 KOHX 161835
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
135 PM CDT SUN MAY 16 2010

TNC049-161844-
/O.CAN.KOHX.FF.W.0019.000000T0000Z-100516T2000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FENTRESS TN-
135 PM CDT SUN MAY 16 2010

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FENTRESS COUNTY...

THE STORM THAT BROUGHT HEAVY RAIN TO THE AREA EARLIER THIS AFTERNOON 
HAS NOW MOVED OFF TO THE NORTHEAST. NO MORE IMMEDIATE THREAT OF 
HEAVY RAIN IS INDICATED AT THIS TIME. 


LAT...LON 3628 8483 3627 8487 3625 8487 3618 8493
      3630 8511 3657 8493 3643 8468

$$

21

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:54 AM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 16, 9:54 AM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
954 AM CDT SUN MAY 16 2010

.DISCUSSION...CURRENT RADAR TRENDS SHOW PRECIP LESSENING OVER THE
SW QUAD OF THE MIDSTATE. MOVEMENT OF RADAR RETURNS SEEMS TO
INDICATE A POSITION OVER CARROLL COUNTY FOR THE SFC/LOW LEVEL
PRESSURE CENTER. THE LOW APPEARS TO BE MOVING SLOWLY EASTWARD.

WILL CONTINUE THE FLASH FLOOD WATCH THROUGH 7 PM AND WILL ISSUE AN
UPDATED WATCH BEFORE NOON. SATELLITE IMAGES SHOW A THINNING OF THE
OF THE MID/UPPER CLOUDS OVER NRN MS. IF THE CLOUDINESS OVER THE
SWRN PORTION DOES THIN OUT THEN THE ADDITIONAL SUNSHINE MAY BE
ENOUGH TO RE- FIRE CONVECTION IN THIS AREA.

CURRENT ZONE PACKAGE LOOKS FINE.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TNZ005>011-
022>034-056>060-062-093-094.

&&

JLM
Hazardous weather outlook, May 16, 5:39 AM CDT, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
539 AM CDT SUN MAY 16 2010

TNZ005>011-022>034-056>066-075-077>080-093>095-171200-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
539 AM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE MID STATE.
SOME HEAVY RAINFALL WILL OCCUR TODAY...ESPECIALLY NORTHWEST OF A
LINE FROM LAWRENCEBURG TO COOKEVILLE. 1 TO 2 INCHES OF RAIN WILL
FALL...WITH LOCALLY 2 TO 4 INCHES FROM HEAVIER DOWNPOURS. A FLASH
FLOOD WATCH HAS BEEN POSTED FOR THE NORTHWEST TWO THIRDS OF THE
MID STATE THROUGH 700 PM.

ALSO...ISOLATED SEVERE STORMS MAY DEVELOP...WITH LARGE HAIL AND
LOCALLY STRONG WINDS. THE RAIN AND THUNDERSTORMS WILL DECREASE IN
COVERAGE AND INTENSITY BY TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED TODAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Special weather statement, May 16, 11:35 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1135 AM CDT SUN MAY 16 2010

TNZ034-161715-
FENTRESS-
1135 AM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR FENTRESS COUNTY...

AT 1130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES EAST OF MONTEREY...OR 15 MILES NORTH
OF CROSSVILLE...MOVING NORTHEAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  JAMESTOWN BY 1205 PM CDT.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 8:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne35 min
May 16, 4:04 AM CDTFlash Flood WarningOHXStewart3 hr
May 16, 4:06 AM CDTFlash Flood WarningOHXStewart3 hr

Nearby

Flash Flood Warnings in Tennessee, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.